|T-Cell drop/Drug Resistance?
Feb 5, 2004
I am extremely concerned with my t-cell counts in the past six months. My viral load has remained undetectable for about nine years now, but in the past year my t-cells have dropped each time I get blod work analyzed. They have dropped from around the 650/700 range to 375 and recently down to 290. My doctor is monitoring this but doesn't seemed too concerned. However I am and was wondering if I should be more proactive in re-evaluating my regimend of Viramune/D4T/3TC ( I have been on two of these since I was diagnosed 9 years ago and the three for the past five years.) But am not a professional and don't know how to begin to evaluate.
Response from Dr. Sherer
This is a common occurence that is difficult for both patients and doctors. You have evidence that your regimen continues to work well at controlling viral replication, and yet you are experiencing a gradual decline in the total number of your T cells.
Most importantly, you are talking to your physician about this problem, and seeking solutions together, a very important first step.
Here are some other things that might be useful to consider. You might ask whether there has been a change in the percent of T cells, in addition to the absolute number. Sometimew there can be no change, or even an increase in the T cell percentage, but a decline in the absolute number. If the percent has not changed over time, then the fall in the total T cell count may not be as meaningful.
Were you ever resistant, or did you ever have a resistance test? Usually this occurs with a viral load in excess of 1,000. If so, it would be useful for you and your doctor to review the results of the resistance test, to see what bearing it may have on your current regimen.
Finally, there are no clear data that show a benefit in changing regimens solely for the purpose of raising T cells, but some clinicians may be willing to consider a switch in order to test that possibility, e.g. from your current regimen to a new class of drugs, such as protease inhibitors.
There are also some medications that can raise T cell counts, such as interleukin 2. These are less commonly used to raise T cell counts in the US than in Europe, largely because no studies have proven that the increase in T cells leads to clinical benefit, and because the side effects of this medication include fatigue and fevers.
PI's and crystals in the eyes
- Toilet Splash And Possible HIV Exposure
- Touching Broken Skin Scared I Have HIV
- Unprotected Oral Sex Without Ejaculation Scared To Death
- What Are The Chances Of Getting HIV From Condom Inside Out?
- What Are The Odds Of Getting HIV From Unprotected Anal Sex Without Ejaculation?
- What Is The Risk Of Sharing A Razor?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.